Drug interactions between chloroquine and primaquine
Interactions between your drugs
Applies to: chloroquine and primaquine
Consumer information for this interaction is not currently available.
MONITOR: Theoretically, concurrent use of two or more drugs that can cause QT interval prolongation may result in additive effects and increased risk of ventricular arrhythmias including torsade de pointes and sudden death. The risk of an individual agent or a combination of these agents causing ventricular arrhythmia in association with QT prolongation is largely unpredictable but may be increased by certain underlying risk factors such as congenital long QT syndrome, cardiac disease, and electrolyte disturbances (e.g., hypokalemia, hypomagnesemia). In addition, the extent of drug-induced QT prolongation is dependent on the particular drug(s) involved and dosage(s) of the drug(s).
MANAGEMENT: Caution and clinical monitoring are recommended if multiple agents associated with QT interval prolongation are prescribed together. Patients should be advised to seek prompt medical attention if they experience symptoms that could indicate the occurrence of torsade de pointes such as dizziness, lightheadedness, fainting, palpitation, irregular heart rhythm, shortness of breath, or syncope.
- Glassman AH, Bigger JT Jr "Antipsychotic drugs: prolonged QTc interval, torsade de pointes, and sudden death." Am J Psychiatry 158 (2001): 1774-82
- EMA. European Medicines Agency. European Union "EMA - List of medicines under additional monitoring. Available from: URL: http://www.ema.europa.eu/ema/index.jsp?curl=pages/regulation/document_listing/document_listing_000366.jsp&mid=WC0b01ac058067c852" ([2013 - ]):
- Witchel HJ, Hancox JC, Nutt DJ "Psychotropic drugs, cardiac arrhythmia, and sudden death." J Clin Psychopharmacol 23 (2003): 58-77
- Cerner Multum, Inc. "UK Summary of Product Characteristics." O 0
- Iannini PB "Cardiotoxicity of macrolides, ketolides and fluoroquinolones that prolong the QTc interval." Expert Opin Drug Saf 1 (2002): 121-8
- Cerner Multum, Inc. "Australian Product Information." O 0
- Canadian Pharmacists Association "e-CPS. Available from: URL: http://www.pharmacists.ca/function/Subscriptions/ecps.cfm?link=eCPS_quikLink."
Drug and food interactions
No results found in our database - however, this does not necessarily mean no interactions exist. Always consult with your doctor or pharmacist.
Therapeutic duplication warnings
Therapeutic duplication is the use of more than one medicine from the same drug category or therapeutic class to treat the same condition. This can be intentional in cases where drugs with similar actions are used together for demonstrated therapeutic benefit. It can also be unintentional in cases where a patient has been treated by more than one doctor, or had prescriptions filled at more than one pharmacy, and can have potentially adverse consequences.
The recommended maximum number of medicines in the 'antimalarials' category to be taken concurrently is usually one. Your list includes two medicines belonging to the 'antimalarials' category:
Note: The benefits of taking this combination of medicines may outweigh any risks associated with therapeutic duplication. This information does not take the place of talking to your doctor. Always check with your healthcare provider to determine if any adjustments to your medications are needed.
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.